Indiana, 2011

Heavy Rain in Indiana, September 18, 2011

September 18, 2011 · NWS PAH · 1 event in 1 county or zone

A 500 mb trough advancing east into Missouri aided the development of a large area of showers and thunderstorms. At the surface, a cold front was moving east across Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 500 mb trough advancing east into Missouri aided the development of a large area of showers and thunderstorms. At the surface, a cold front was moving east across Missouri. The storms intercepted a moderately strong low level inflow of moist and unstable air. Locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 1:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 1:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT SUN SEP 18 2011

.DISCUSSION...
LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE GREAT LAKES REGION
TONIGHT INTO TUESDAY...DRAGGING A COLD FRONT ACROSS MIDDLE
MISSISSIPPI AND LOWER OHIO VALLEYS.  SCATTERED SHOWERS AND STORMS
ACROSS THE REGION TODAY SHOULD BECOME A LITTLE MORE ORGANIZED WITH
THE APPROACH OF THE COLD FRONT TONIGHT...LEADING TO LIKELY TO
CATEGORICAL POPS TONIGHT.  ECMWF...GFS AND NAM ALL SHOW SIGNIFICANT
QPF AMOUNTS WITH THIS EVENT.  WITH THE BRIEF SHOWERS/STORMS THIS
AFTERNOON EASILY PRODUCING CLOSE TO A QUARTER INCH OR MORE...EXPECT
ALL BUT FAR EASTERN LOCATIONS TO EASILY RECEIVE A WELCOME ONE HALF
TO ONE INCH OVERNIGHT.  HEAVIEST SHOWERS WILL MOVE ACROSS OUR
SOUTHEAST COUNTIES MONDAY MORNING.  SHOWERS AND STORMS SHOULD COME
TO AN END BY MONDAY AFTERNOON IN OUR FAR WESTERN COUNTIES...SLOWLY
TAPERING OFF FROM WEST TO EAST ACROSS THE REST OF THE PAH FORECAST
AREA MONDAY AFTERNOON INTO MONDAY NIGHT.

FOR TUESDAY INTO TUESDAY NIGHT...HIGH PRESSURE WILL BRIEFLY BUILD
FROM THE SOUTHERN PLAINS INTO THE MIDDLE MISSISSIPPI
VALLEY...LEADING TO DRY AND A LITTLE BIT WARMER CONDITIONS. MAV IS
RUNNING A COUPLE OF DEGREES COOLER THAN THE MET.  PREFERRED THE
COOLER MAV...AND WENT PRETTY CLOSE TO IT VALUES.

ON WEDNESDAY...AN UPPER LOW WILL BE MOVING INTO THE UPPER GREAT
LAKES AND THIS WILL PUSH A POSITIVELY TILTED TROUGH INTO OUR
DIRECTION. AT THE SURFACE...A WEAK FRONT WILL MOVE THROUGH THE AREA.
NOT SURE IF WE WILL SEE ANY PRECIPITATION AT ALL WITH THE
FRONT...BUT WILL LEAVE THE 20 POPS WE HAVE GOING FOR CONSISTENCY AND
SINCE A FRONT IS COMING THROUGH...WE COULD END UP SEEING SOME
ISOLATED SHOWERS DESPITE THE LACK OF DECENT MOISTURE. PLUS...THE 00Z
GEM MODEL SHOWS A DIFFERENT SCENARIO WHERE AN INVERTED TROUGH NOSING
INTO THE AREA ON WEDNESDAY AND AIDS IN THE DEVELOPMENT OF SOME
PRECIPITATION...WHICH THEN GETS SHOVED EAST WHEN THE FRONT ARRIVES.
HOWEVER THE 12Z RUN OF THE GEM SHOVES THE FRONT ON THROUGH BEFORE
THE INVERTED TROUGH HAS A CHANCE TO DEVELOP. ACTUALLY...THE BETTER
CHANCE OF RAIN LOOKS LIKE WEDNESDAY NIGHT AND EARLY THURSDAY...AS
THE UPPER TROUGH BEGINS TO IMPACT THE AREA.

FOR THURSDAY AND BEYOND...YESTERDAY MODELS (THE ECMWF...GEM AND GFS)
DEVELOPED A CUT OFF/CLOSED LOW SYSTEM ANYWHERE FROM THE GREAT LAKES
TO THE CENTRAL PLAINS. THE 00Z GEM AND ECMWF CONTINUE TO STICK WITH
THAT SOLUTION AND DEVELOP A CLOSED LOW TO OUR NORTH AND ROTATE IT
DOWN OUR WAY LATE IN THE DAY ON THURSDAY INTO FRIDAY. HOWEVER...THE
00Z/12Z GFS DEVELOPS THE CLOSED LOW OVER THE GREAT LAKES...AND MOVES
IT EASTWARD AND NEVER AFFECTS OUR AREA.

ALL IN ALL...MODELS AGREE ON THE FACT THAT THERE WILL BE A TROUGH OF
SOME FASHION OVER THE AREA FROM THURSDAY NIGHT THROUGH THE FIRST
PART OF THE WEEKEND. HOWEVER...WITH THE LACK OF MOISTURE...STILL
BELIEVE FRIDAY AND SATURDAY WILL BE DRY. TEMPERATURES WILL BE TRICKY
DUE TO THE LACK OF CONFIDENCE IN HOW DEEP THIS TROUGH WILL BE AND
WHERE A CLOSED LOW POSSIBLY SETS UP AND IF IT TENDS TO LINGER
SOMEWHERE IN OUR VICINITY.

&&

.AVIATION...
LOW CONFIDENCE CONVECTIVE FORECAST FOR THE 18Z TAF CYCLE...AS
SEVERAL ROUNDS OF SHRA/TSRA MAY DEVELOP DURING THIS PERIOD. NICE
AREA OF SHRA/EMBEDDED THUNDER NOW IMPACTING KCGI. SHORT RANGE MODELS
INDICATE THAT THIS CURRENT BATCH OF PRECIP WILL EVENTUALLY SHIFT
EAST LATER TODAY...WHICH WILL IMPACT THE REST OF THE TAF SITES.
BEYOND THAT...CONTINUED WITH THE LOW CONFIDENCE VCSH/CB MENTION FOR
MOST OF THE EVENING/OVERNIGHT. THE DATA SUGGESTS THAT LOWER CIGS MAY
ARRIVE WITH THE ACTUAL FRONT ON MONDAY MORNING. ADDITIONAL SHRA/TSRA
DEVELOPMENT WILL BE LIKELY WITH THE FRONTAL PASSAGE...BUT THAT FAR
OUT IN THE PERIOD...DID NOT GET FANCY AND LEFT THE VCSH/CB WORDING
DUE TO LOW CONFIDENCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST/CW
AVIATION...CW
Hazardous weather outlook, Sep 18, 3:33 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT SUN SEP 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY...INCREASING IN
COVERAGE TONIGHT. THE MAIN HAZARD WITH ANY STORMS WILL BE
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY OVER MAINLY THE EASTERN PART OF THE
QUAD STATE REGION ON MONDAY AS A COLD FRONT SWEEPS THROUGH THE
REGION. AN ISOLATED STORM OR TWO MIGHT HAVE STRONG WIND GUSTS...BUT
SEVERE STORMS ARE NOT EXPECTED. SOME THUNDERSTORMS MAY LINGER OVER
THE SOUTHERN PENNYRILE REGION OF KENTUCKY MONDAY EVENING.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA
WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
September 18, 4:00 PM CST to 6:00 PM CST
Where
Vanderburgh County, (Evv)dress Arpt Evan
Reported by
ASOS
Coordinates
38.030, -87.530

The rain gage at the Evansville airport measured 1.15 inches in about 40 minutes, and 1.9 inches in a couple hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343641.